Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 185, NWS Denver/Boulder, CO

July 19, 2024Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 19, 2024, 12:09 PM MDT for Phillips County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2024, 12:09 PM MDT (18:09 UTC)
Expired
Jul 19, 2024, 12:45 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Phillips County, CO

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 379 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:40 AM MDT, 1 hour 29 minutes earlier. Its key messages:

  • Widespread showers and storms are expected Friday afternoon into the early evening hours, with a few strong to severe storms possible across far northeastern Colorado. Locally heavy rain is also possible with a limited risk of burn area flash flooding.
  • A cooler and more moist pattern will exist from Saturday into Monday. There will be a limited threat of flash flooding, mainly on the burn areas.
  • Sunday favored to be most active day - greater afternoon thunderstorm coverage expected, with locally heavier rain possible.
  • Turning warmer and generally drier Monday onward.
Area forecast discussion, Jul 19, 10:40 AM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1040 AM MDT Fri Jul 19 2024

.KEY MESSAGES...

- Widespread showers and storms are expected Friday afternoon into
  the early evening hours, with a few strong to severe storms
  possible across far northeastern Colorado. Locally heavy rain is
  also possible with a limited risk of burn area flash flooding.

- A cooler and more moist pattern will exist from Saturday into
  Monday. There will be a limited threat of flash flooding, mainly
  on the burn areas.

- Sunday favored to be most active day - greater afternoon
  thunderstorm coverage expected, with locally heavier rain
  possible.

- Turning warmer and generally drier Monday onward.

&&

.UPDATE...
Issued at 1025 AM MDT Fri Jul 19 2024

A cold front is moving across the far northeast corner of Colorado
this morning. A line of storms has already formed in the panhandle
of Nebraska and these storms will soon make their way to Sedgwick
and Phillips counties. PoPs were increased to account for these
storms. By the early afternoon, this cold front will trigger
storms in Washington and Lincoln Counties. These storms could be
strong to severe with strong winds the primary threat.

Morning cloudiness across the mountains and foothills is limiting
the instability. There are still expected to be showers and
storms this afternoon across all of our CWA but storms to the west
of a line from Fort Morgan to Lincoln are not expected to be
severe. Gusty winds could still occur with gusts up to 45 mph
possible.

&&

.SHORT TERM /Through Saturday/...
Issued at 237 AM MDT Fri Jul 19 2024

The ridge of high pressure at 500 mb continues to move very little
through Saturday morning. The position over Arizona with clockwise
flow places Colorado under northwest flow aloft. During the
midday hours, some cooling at 700 mb works its way in from the
northwest, and with it instability increases across the area. The
timing of the cooling is pretty good with the heating of the day,
though the combination looks to initiate convection a little
sooner that is typical on an average late July day. Storms should
initiate over the higher terrain of S. WY and northern Colorado
as early as 11 AM, and steering-level winds of 25-30 mph should
move storms to the southeast throughout the early afternoon.
Instability and deep layer shear are not ideal for severe
potential other than across the far northeast corner (more on that
in a minute). However, a broken line/lines of storms should move
off the terrain and across the plains during the early afternoon
hours. The first wave of storms should be the strongest with
lightning, small hail, brief heavy rain, and wind gusts perhaps
exceeding 40 mph. The stronger storms should be east of metro
Denver by 3-5 PM, and out of the area by 8 PM. Coverage of the
storms should be higher than on Thursday given the better
instability and PW values approaching 1" east of the Divide.

There is a slight risk of severe thunderstorms across the
northeast corner of Colorado, generally east of Sterling. Tds are
expected to be in the low 60s, and with plenty of clear skies
during the early afternoon hours, surface-based CAPE looks to be
in the 1200-2000 J/kg range. Deep layer shear is about 30, maybe
35 kts. Using DESI (which is a fantastic ensemble viewing tool)
and the HREF, there is greater than an 80 percent chance of > 1200
SBCAPE and 30 kts of 0-6 km shear to occur together in the late
afternoon hours over the northeast corner. CAMs initiate
convection in the NE panhandle, and those storms move southeast
across the northeast corner of Colorado. Hail up to golfball size
could occur with the strongest storms sometime between 3-7 PM.

In terms of temperatures today, the ridge is still close by, and
there will be plenty of heating before the storms move through.
High temperatures should be in the low 90s across all of the
plains of Colorado below 6,000 ft elevation. Relief from the
seasonably warm temperatures will be quick and early, especially
in the high country and along the I-25 corridor where clouds and
cooling outflow (along with a 30-60% chance of measurable rain)
will occur by mid afternoon. In the high country, the mountain
valleys and eastern foothills above 7,000 ft will warm into the
mid to upper 70s before cooling off via convective outflows.

Additional showers with a few rumbles of thunder are possible in
the late evening hours across much of our area. Coverage will be
isolated and rainfall amounts will be very light, if there indeed
is another round of showers. In any case, by midnight all shower
activity should be over or moved southeast of our area. Midlevel
clouds may be stubborn to clear across a good chunk of our area
overnight, but the convective cooling and enough radiational
cooling should result in lows in the 50s to near 60 across the
plains, low 60s in the urban heat islands, and low to mid 40s in
the mountain valleys.

&&

.LONG TERM /Saturday night through Thursday/...
Issued at 237 AM MDT Fri Jul 19 2024

The shortwave across the Midwest will remain slow-moving, with
additional slight digging Sunday sustaining relatively cool and
moist northeasterly flow at low levels. Temperatures will thus
remain below average for the date for a second consecutive day,
and some ensemble members suggest much of the lower elevations
might even struggle to break 80 degrees. Cloud cover should be a
little more abundant in the morning and, with ample cold air aloft
and healthy dewpoints, instability looks sufficient to support the
highest precipitation chances of the week Sunday afternoon,
particularly for the plains and urban corridor. Shear profiles are
much less impressive however, so the severe weather threat will be
tapered some, but slower storm movement could result in some more
efficient rainfall and heftier accumulations for favored spots.

Although we'll remain anchored between mostly stagnant high
pressure to our west and a troughing pattern to our east, Monday
looks generally drier as flow aloft turns slightly more northerly
and warmer air begins to fill the upper levels, reducing
instability region-wide and also slightly limiting PWAT values to
below 1" for most areas. Best coverage of afternoon showers and
thunderstorms should thus be focused across our higher terrain and
in the vicinity of the Palmer Divide.

The ridge is then slated to gain more prominence Tuesday into
Wednesday, with more noticeable eastward expansion. This will
maintain mostly north/northwest flow aloft, but certainly limit
both moisture and instability. Temperatures will warm modestly
each day and we'll likely be closer to seasonal normals or perhaps
slightly above by Wednesday. Isolated to scattered afternoon
convection can still be expected, but will favor the high country
with much spottier coverage elsewhere.

Come Thursday, the ridge axis is progged to continue it's eastward
amplification, pushing temperatures back above average and well
into the 90's for the lower elevations. Across our higher
elevations, precipitation chances will persist or even increase as
flow aloft becomes increasingly westerly and contributes to
improved moisture advection. Elsewhere, drier conditions will be
favored, but will at least a slight chance (~20%) of some
afternoon convection still.

&&

.AVIATION /12Z TAFS through 12Z Saturday/...
Issued at 538 AM MDT Fri Jul 19 2024

VFR through Saturday. CAMs from overnight still like convective
chances this afternoon at the terminals. Before then, expect north
winds around 10 kt to begin after 15/16Z. Storms should get going
by 18Z across the high country, then move southeast at about 25-30
mph. One change since the 06Z TAFs has been increased confidence
that 1. -TSRA will probably impact the terminals in some fashion
and 2. Only one round of storms is expected, and the window should
be reasonably short. As it looks now, the best bet for -TSRA is
between 20-22Z at DEN and APA, and an hour earlier at BJC. Even if
the -TSRA doesn't get to the airports, there will almost
certainly be a wind shift with gusts somewhere between 30-40 kts
for a short period of time. Best guess on direction is probably
northwest but it's much too early to say anything with confidence
about the direction. Overall the chances of -TSRA at the
terminals is between 20-40%, thus a TEMPO group should cover it.
There does not look like much of a chance for another round of
showers this evening, so will just plan on some E to NE winds in
the wake of the broken line of showers, roughly from after the
storms pass to the east until after 00Z. Drainage winds should
commence after 09Z (SSW at DEN and APA, W at BJC). For Saturday,
there are hints at a scattered cloud deck between 060-080. Less
chance of convection in the afternoon (but will still need a TEMPO
group for gusty winds and perhaps -TSRA when we get that far),
and the prevailing wind direction should be NE.

&&

.HYDROLOGY...
Issued at 237 AM MDT Fri Jul 19 2024

Today, PW values look to be between 0.8" and 1.0" along the Front
Range Foothills. Flow aloft is out of the northwest, and steering
winds should be around 20 mph during the afternoon, which should
help move storms along. There is pronounced cooling in the 700 mb
layer which should help with convective initiation, earlier in the
afternoon than the last few days. Over the burn scars, convective
initiation could be as early as 11AM. The best chance for heavy
rain would be between noon and 2 PM, with instability decreasing
substantially after that through the afternoon. Overall, looking
like a limited risk of flash flooding on the burn scars. Across
the northeast corner of Colorado, severe storms are very heavy
rainfall are possible during the late afternoon hours. Wind shear
and storm motions will be stronger, so even with very heavy rain
for 20-30 minutes, flash flooding is not expected to be an issue
across northeast Colorado.

On Saturday, the atmospheric column dries out just a little, and
instability is much less over the burn scars. While rainfall is
still likely in the Front Range and Western Slope, it's not
likely to be heavy enough for any flooding concerns. Storms will
be moving 25-30 mph on Saturday as well, with stronger northwest
flow aloft.

On Sunday, deeper moisture and relatively slow steering-level
flow will promote slightly greater potential for localized
flooding, particularly if any training of cells occurs. This
threat will carry over into the burn scars, where some potential
will exist for localized hourly rainfall rates of 1-1.5"/hr. The
pattern will turn slightly drier starting Monday, with lesser
thunderstorms coverage and a tapered potential for heavy rain (but
still non-zero in the high country).

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Danielson
SHORT TERM...Schlatter
LONG TERM...Rodriguez
AVIATION...Schlatter
HYDROLOGY...Schlatter/Rodriguez
Hazardous weather outlook, Jul 19, 11:06 AM MDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Fri Jul 19 2024

COZ030>051-201715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Fri Jul 19 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected this afternoon
and evening across north central and northeast Colorado. There is
a slight chance of severe storms across the northeast corner of
Colorado, with hail up to the size of quarters and wind gusts to
60 mph possible with the strongest storms in the mid afternoon. A
limited threat exists for flash flooding over the burn scars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be scattered late day showers and thunderstorms across
the forecast area this weekend into early next week. Locally
heavy rainfall will be possible Sunday with a limited threat of
flash flooding across the burn scars. A gradual warming and drying
trend is expected next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but any reports of large hail
or gusty winds will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:12 PM MDTSpecial Weather StatementBOUMorgan33 min
Jul 18, 6:36 PM MDTSpecial Weather StatementBOUElbert24 min
Jul 18, 7:00 PM MDTSpecial Weather StatementBOUElbert45 min
Jul 18, 7:05 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington40 min
Jul 18, 8:00 PM MDTSpecial Weather StatementBOULincoln30 min
Jul 18, 8:19 PM MDTSevere Thunderstorm WarningBOULincoln15 min
Jul 19, 12:58 PM MDTSpecial Weather StatementBOUBroomfield47 min
Jul 19, 1:17 PM MDTSpecial Weather StatementBOULarimer28 min
Jul 19, 1:19 PM MDTSpecial Weather StatementBOUBroomfield26 min
Jul 19, 1:21 PM MDTSevere Thunderstorm WarningBOUAdams, Weld24 min
Jul 19, 3:25 PM MDTSpecial Weather StatementBOUWeld35 min
Jul 19, 4:16 PM MDTSpecial Weather StatementBOUMorgan29 min
Jul 19, 4:49 PM MDTSpecial Weather StatementBOUMorgan, Washington41 min
Jul 19, 5:28 PM MDTSpecial Weather StatementBOUWashington47 min
Jul 19, 5:35 PM MDTSevere Thunderstorm WarningBOULincoln, Washington25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.